Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

New convergence results on the generalized Richardson extrapolation process GREP$^{(1)}$ for logarithmic sequences


Author: Avram Sidi
Journal: Math. Comp. 71 (2002), 1569-1596
MSC (2000): Primary 65B05, 65B10, 40A05, 41A60
DOI: https://doi.org/10.1090/S0025-5718-01-01384-9
Published electronically: November 28, 2001
MathSciNet review: 1933045
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $a(t)\sim A+\varphi(t)\sum^\infty_{i=0}\beta_it^i$ as $t\to 0+$, where $a(t)$ and $\varphi(t)$ are known for $0<t\leq c$ for some $c>0$, but $A$ and the $\beta_i$ are not known. The generalized Richardson extrapolation process GREP$^{(1)}$ is used in obtaining good approximations to $A$, the limit or antilimit of $a(t)$ as $t\to 0+$. The approximations $A^{(j)}_n$ to $A$ obtained via GREP$^{(1)}$are defined by the linear systems $a(t_l)=A^{(j)}_n+\varphi(t_l) \sum^{n-1}_{i=0}\bar{\beta}_it_l^i$, $l=j,j+1,\ldots,j+n$, where $\{t_l\}^\infty_{l=0}$ is a decreasing positive sequence with limit zero. The study of GREP$^{(1)}$ for slowly varying functions $a(t)$ was begun in two recent papers by the author. For such $a(t)$ we have $\varphi(t)\sim\alpha t^\delta$ as $t\to 0+$with $\delta$ possibly complex and $\delta\neq 0,-1,-2,\ldots $. In the present work we continue to study the convergence and stability of GREP$^{(1)}$as it is applied to such $a(t)$ with different sets of collocation points $t_l$ that have been used in practical situations. In particular, we consider the cases in which (i) $t_l$ are arbitrary, (ii) $\lim_{l\to\infty}t_{l+1}/t_l=1$, (iii) $t_l\sim cl^{-q}$ as $l\to\infty$ for some $c, q>0$, (iv) $t_{l+1}/t_l\leq \omega\in(0,1)$ for all $l$, (v) $\lim_{l\to\infty}t_{l+1}/t_l= \omega\in(0,1)$, and (vi) $t_{l+1}/t_l=\omega\in(0,1)$ for all $l$.


References [Enhancements On Off] (What's this?)

  • [A] K.E. Atkinson, An Introduction to Numerical Analysis, Wiley, New York, 1978. MR 80a:65001
  • [B] C. Brezinski, Accélération de suites à convergence logarithmique, C. R. Acad. Sci. Paris 273A (1971), pp. A727-730. MR 46:4674
  • [BS] R. Bulirsch and J. Stoer, Fehlerabschätzungen und Extrapolation mit rationalen Funktionen bei Verfahren vom Richardson-Typus, Numer. Math., 6 (1964), pp. 413-427. MR 31:861
  • [FS] W.F. Ford and A. Sidi, An algorithm for a generalization of the Richardson extrapolation process, SIAM J. Numer. Anal., 24 (1987), pp. 1212-1232. MR 89a:65006
  • [H] G.H. Hardy, Divergent Series, Clarendon Press, New York, 1949. MR 11:25a
  • [Laure] P.-J. Laurent, Un théorème de convergence pour le procédé d'extrapolation de Richardson, C.R. Acad. Sci. Paris, 256 (1963), pp. 1435-1437. MR 26:4467
  • [Lauri] D.P. Laurie, Propagation of initial rounding error in Romberg-like quadrature, BIT, 15 (1975), pp. 277-282. MR 52:15970
  • [Le] D. Levin, Development of non-linear transformations for improving convergence of sequences, Int. J. Comput. Math., B3 (1973), pp. 371-388. MR 50:11716
  • [LS] D. Levin and A. Sidi, Two new classes of non-linear transformations for accelerating the convergence of infinite integrals and series, Appl. Math. Comput., 9 (1981), pp. 175-215. MR 83d:65010
  • [PS] R.E. Powell and S.M. Shah, Summability Theory and Its Applications, Van Nostrand Rheinhold, London, 1972.
  • [Si1] A. Sidi, Some properties of a generalization of the Richardson extrapolation process, J. Inst. Math. Applics., 24 (1979), pp. 327-346. MR 81a:65011
  • [Si2] A. Sidi, Convergence properties of some nonlinear sequence transformations, Math. Comp., 33 (1979), pp. 315-326. MR 81h:65003
  • [Si3] A. Sidi, Analysis of convergence of the T-transformation for power series, Math. Comp., 35 (1980), pp. 833-850. MR 83d:41039
  • [Si4] A. Sidi, An algorithm for a special case of a generalization of the Richardson extrapolation process, Numer. Math., 38 (1982), pp. 299-307. MR 83d:65012
  • [Si5] A. Sidi, On a generalization of the Richardson extrapolation process, Numer. Math., 57 (1990), pp. 365-377. MR 91j:65004
  • [Si6] A. Sidi, Convergence analysis for a generalized Richardson extrapolation process with an application to the $d^{(1)}$-transformation on convergent and divergent logarithmic sequences, Math. Comp., 64 (1995), pp. 1627-1657. MR 96a:65009
  • [Si7] A. Sidi, Further convergence and stability results for the generalized Richardson extrapolation process GREP$^{(1)}$ with an application to the $D^{(1)}$-transformation for infinite integrals, J. Comp. Appl. Math., 112 (1999), pp. 269-290. (Special issue on numerical evaluation of integrals.) MR 2000k:65045
  • [Si8] A. Sidi, The Richardson extrapolation process with a harmonic sequence of collocation points, SIAM J. Numer. Anal., 37 (2000), pp. 1729-1746. MR 2001e:65007
  • [SF1] D.A. Smith and W.F. Ford, Acceleration of convergence of linear and logarithmic convergence, SIAM J. Numer. Anal., 16 (1979), pp. 223-240. MR 82a:65012
  • [SF2] D.A. Smith and W.F. Ford, Numerical comparisons of nonlinear convergence accelerators, Math. Comp., 38 (1982), pp. 481-499. MR 83d:65014
  • [T] T.N. Thiele, Interpolationsrechnung, Teubner, Leipzig, 1909.
  • [V] A.H. Van Tuyl, Acceleration of convergence of a family of logarithmically convergent sequences, Math. Comp., 63 (1994), pp. 229-246. MR 94i:40001
  • [W] P. Wynn, On a procrustean technique for the numerical transformation of slowly convergent sequences and series, Proc. Cambridge Philos. Soc., 52 (1956), pp. 663-671. MR 18:478c

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65B05, 65B10, 40A05, 41A60

Retrieve articles in all journals with MSC (2000): 65B05, 65B10, 40A05, 41A60


Additional Information

Avram Sidi
Affiliation: Computer Science Department, Technion—Israel Institute of Technology, Haifa 32000, Israel
Email: asidi@cs.technion.ac.il

DOI: https://doi.org/10.1090/S0025-5718-01-01384-9
Received by editor(s): October 3, 2000
Published electronically: November 28, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society